Texas, 2004

Flash Flooding and Hail in Texas, April 5 to 6, 2004

April 5 to 6, 2004 · NWS MAF · 11 events in 8 counties and zones

6 hail, 4 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 5, 1:16 PM CST, 19 minutes earlier.

Area forecast discussion, Apr 5, 1:16 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
216 PM CDT MON APR 5 2004

.SHORT TERM...
A STRONG MID AND UPPER LEVEL LOW PRESSURE CENTER CURRENTLY OVER
NORTHERN CHIHUAHUA...MEXICO WILL TRANSLATE EAST ACROSS THE AREA
TONIGHT.  HEAVY RAIN CONTINUES TO BE THE PRIMARY CONCERN AND GIVEN
ALREADY SATURATED SOILS ACROSS MUCH OF THE CWA...THE FLASH FLOOD
WATCH WILL REMAIN IN EFFECT TONIGHT.  THERE IS ALSO THE POTENTIAL
FOR SOME STORMS...PARTICULARLY OVER THE BIG BEND AND LOWER TRANS
PECOS REGIONS...TO PRODUCE LARGE HAIL.  THE VISIBLE SATELLITE LOOP
WAS SHOWING CLEARING SKIES AND SUBSEQUENT CU DEVELOPMENT...WHILE
SURFACE DEW POINTS WERE IN THE LOW 50S TO UPPER 40S ACROSS THE ABOVE
MENTIONED AREA.  THIS COMBINED WITH COOLING MID-LEVEL TEMPERATURES
AND A 90KT 300MB JET WILL BE SUFFICIENT TO WARRANT THE MENTION OF
SEVERE STORMS FOR TONIGHT.  PRECIPITATION CHANCES WILL DECREASE LATE
TONIGHT FROM WEST TO EAST AS THE UPPER LOW FINALLY MOVES EAST OF THE
AREA.

.LONG TERM...
UPPER LOW EXPECTED TO BE TRANSLATING OVER THE TEXAS PANHANDLE TUESDAY
MORNING...WHILE NEXT UPPER TROUGH DIGS SOUTHEAST THROUGH NORTHERN
CALIFORNIA INTO NEVADA.  WEAK NORTHWEST FLOW ALOFT WILL THEN PREVAIL
THROUGH WEDNESDAY WITH NEXT SHORTWAVE TROUGH APPROACHING THE AREA
WEDNESDAY NIGHT.

THINK STEEP LAPSE RATES...AVAILABLE MOISTURE...AND INCIDENTAL LIFT
FROM PASSING UPPER LOW SUFFICIENT TO GENERATE SOME PRECIPITATION...
BUT ONLY OVER THE WESTERN LOW ROLLING PLAINS TUESDAY/TUESDAY NIGHT.
SUBSIDENCE AND A LITTLE DRIER ALOFT OVER THE REST OF THE AREA SHOULD
SEVERELY LIMIT ANY PRECIPITATION CHANCE DURING THIS TIME.  WILL KEEP
FORECAST DRY WEDNESDAY AS SHORTWAVE RIDGING MOVES OVER THE AREA IN
ADVANCE OF NEXT SYSTEM.  UNDERCUT MOS GUIDANCE MAXES A LITTLE
TUESDAY SINCE WARMING TEMPERATURES WILL BE HELD AT BAY DUE TO
EVAPORATIVE COOLING FROM SOAKED GROUND.  TEMPERATURES AND VISIBILITY
COULD CRATER TUESDAY NIGHT AS DRIER AIR FILTERS IN FROM THE WEST.
WILL LOWER TEMPS BELOW GUIDANCE OUT WEST...AND MENTION AREAS OF FOG
FOR NOW.

AFTER A BRIEF RESPITE WEDNESDAY...THE NEXT SYSTEM APPEARS CLOSE
ENOUGH WEDNESDAY TO WARRANT LEAVING SHOTGUN SLIGHT POPS AREAWIDE.
WILL ALSO LEAVE SLIGHT POPS GOING THURSDAY AND THURSDAY NIGHT FOR
PASSAGE OF THIS NEXT SYSTEM.  PREFER TO LEAVE THE FORECAST THIS WAY
SINCE THERE IS STILL DISAGREEMENT AMONGST MODELS REGARDING TIMING
AND SPEED OF THIS SYSTEM.  TEMPERATURES WILL REMAIN NEAR NORMAL
DURING THIS PERIOD.

FLOW ALOFT AMPLIFIES THEREAFTER...AS ANOTHER...STRONGER SHORTWAVE
TROUGH DROPS SOUTHEAST THROUGH THE NORTHERN ROCKIES.  THIS WILL
RESULT IN A BROAD UPPER TROUGH ENCOMPASSING MUCH OF THE CONUS BY
SATURDAY.  WILL LEAVE A SLIGHT CHANCE OF RAIN GOING INTO THE WEEKEND
AS A FRONTAL BOUNDARY WILL ENTER THE AREA AND PROVIDE A LOW LEVEL
FOCUS FOR TSRA DEVELOPMENT...NOT TO MENTION SLIGHTLY COOLER
TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             50  72  51  74 /  70  20  10  10
CARLSBAD NM               45  74  46  76 /  50  10   0  10
DRYDEN TX                 50  79  55  82 /  80  10   0   0
FORT STOCKTON TX          49  75  55  79 /  70  10   0   0
GUADALUPE PASS TX         43  69  48  73 /  50  10   0  10
HOBBS NM                  44  72  47  74 /  60  20  10  10
MARFA TX                  42  69  41  74 /  60  10   0   0
MIDLAND INTL AIRPORT TX   49  72  50  74 /  70  20   0  10
ODESSA TX                 48  72  50  74 /  70  20   0  10
WINK TX                   47  77  54  82 /  60  20   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH TONIGHT ACROSS ALL OF WEST TEXAS.
NM...FLASH FLOOD WATCH THROUGH TONIGHT ACROSS ALL OF SOUTHEAST NEW
     MEXICO.

&&

67/06
Hazardous weather outlook, Apr 5, 4:00 AM CST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 AM CDT MON APR 5 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-052000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
500 AM CDT (400 AM MDT) MON APR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

A FLASH FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT FOR ALL OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO.  IN ADDITION...THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS TODAY TO THE EAST AND SOUTH OF A
PRESIDIO...KERMIT...TO GARDEN CITY LINE.

A SLOW MOVING UPPER LEVEL LOW WILL COMBINE WITH AMPLE MOISTURE AND
INSTABILITY TO PRODUCE ANOTHER ROUND OF RAIN AND THUNDERSTORMS
ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO TODAY.
LOCALLY HEAVY RAINFALL ALONG WITH SATURATED SOILS MAY RESULT IN
FLASH FLOODING TODAY...PARTICULARLY IN AREAS WHERE EXCESSIVE RAINS
FELL SATURDAY NIGHT AND SUNDAY.  SEVERE THUNDERSTORMS ARE POSSIBLE
TODAY FROM THE DAVIS MOUNTAINS AND BIG BEND REGIONS EAST ACROSS THE
SOUTHERN PERMIAN BASIN AND LOWER TRANS PECOS.  LARGE HAIL IS THE
PRIMARY SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION MAY BE REQUESTED EAST AND SOUTH OF
PRESIDIO...KERMIT...TO GARDEN CITY LINE EARLY THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIALLY DANGEROUS FLASH FLOOD AND SEVERE WEATHER
THREAT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

In the hours before

Special weather statement, Apr 5, 1:07 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT MON APR 5 2004

TXZ057>060-067-068-074-075-079>082-258-060100-
BIG BEND AREA-CRANE-DAVIS/APACHE MOUNTAINS AREA-GUADALUPE MOUNTAINS-
LOVING-MARFA PLATEAU-PECOS-PRESIDIO VALLEY-
REEVES COUNTY AND UPPER TRANS PECOS-TERRELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
207 PM CDT (107 PM MDT) MON APR 5 2004

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 44 FOR THE SOUTHWESTERN PERMIAN BASIN...TRANS PECOS AND BIG
BEND AREAS EFFECTIVE UNTIL 8 PM CDT. THE SEVERE THUNDERSTORM WATCH
INCLUDES THE FOLLOWING COUNTIES...

IN SOUTHWEST TEXAS:

BREWSTER              CULBERSON             JEFF DAVIS
PECOS                 PRESIDIO              REEVES
TERRELL

IN WEST TEXAS:

CRANE                 LOVING                WARD
WINKLER

SOME CITIES INCLUDED IN THE WATCH ARE...
CRANE...DRYDEN...FORT DAVIS...FORT STOCKTON...LAJITAS...MARATHON...
MARFA...MONAHANS...PANTHER JUNCTION...PECOS...PINE SPRINGS...
PRESIDIO...SANDERSON...SHEFFIELD AND VAN HORN.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 60
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE SEVERE THUNDERSTORM WATCH AREA IS ALONG AND 100 STATUTE MILES
EAST AND WEST OF A LINE FROM 15 MILES NORTHEAST OF GUADALUPE PASS
TEXAS TO 70 MILES WEST SOUTHWEST OF DEL RIO TEXAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

The radar

The Midland/Odessa radar (KMAF), 226 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jeff Davis

When
April 5, 1:35 PM CST
Where
Jeff Davis County, 4 mi W of Ft Davis
Measured
0.88 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
30.583, -103.950

Hail, Presidio

When
April 5, 1:51 PM CST
Where
Presidio County, 20 mi NW of Marfa
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.517, -104.250

Hail, Brewster

When
April 5, 3:50 PM CST to 4:23 PM CST
Where
Brewster County, 4 mi N of Study Butte
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
29.367, -103.533

Hail, Reeves

When
April 5, 4:15 PM CST to 4:45 PM CST
Where
Reeves County, Balmorhea
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.983, -103.733

Golfball to baseball size hail fell in Balmorhea and also along Farm to Market Road 1450 east of Pecos.Hail was still covering FM 1450 at 915 pm that evening.

Hail, Midland

When
April 5, 4:36 PM CST to 4:57 PM CST
Where
Midland County, Midland
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.000, -102.083

Penny to nickel size hail was reported in Greenwood and Midland.

Thunderstorm Wind, Brewster

When
April 5, 5:20 PM CST
Where
Brewster County, 25 mi ENE of Panther Junction
Measured
61 kt (70 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
29.433, -102.917

Hail, Brewster

When
April 5, 5:20 PM CST
Where
Brewster County, 25 mi ENE of Panther Junction
Measured
4 in hail
Property damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
29.433, -102.917

House windows and cars were heavily damaged.

Flash Flood, Howard

When
April 5, 7:25 PM CST to 10:30 PM CST
Where
Howard County, Big Spring
Reported by
LAW ENFORCEMENT
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

Heavy rains forced road closures in Big Spring.

Flash Flood, Mitchell

When
April 5, 9:00 PM CST to April 6, 12:00 AM CST
Where
Mitchell County, 7 mi N of Westbrook
Reported by
TRAINED SPOTTER
Coordinates
32.306, -100.921 (the zone’s center; the record gives no point)

Six inches of water was reported on FM 1229.

Flash Flood, Scurry

When
April 5, 9:13 PM CST to April 6, 12:00 AM CST
Where
Scurry County, Snyder
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

Up to 18 inches of water was reported on city streets in Snyder. Flooding was also reported in Hermleigh and along U.S. Highway 84 southeast of Hermleigh.

Flash Flood, Scurry

When
April 5, 10:50 PM CST to April 6, 2:00 AM CST
Where
Scurry County, 6 mi SE of Hermleigh
Reported by
LAW ENFORCEMENT
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

Water and debris running across U.S. Highway 84.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393040, 5393041, 5392952, 5392953, 5393042, 5392954, 5392955, 5393036, 5393037, 5393038, 5393039.